Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

What is the treatment for balanced thyroid hormones ?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I have been treated for hypothyroidism for 2 yrs by a endocrinologist. I also take HRT for early surgical menopause and have been on oral estrogen for years which they feel is interferring with synthroid in the liver. We did try switching to other methods of estrogen patches only to find I cannot get balanced on estrogen, but the thyroid TSH becomes more stable. Otherwise, I have dealt with continuous up and down TSH levels for 2 years. I also take antidepressants from the unresolved depression, anxiety, and low thyroid symptoms I continue to have. How can I get more balanced successfully on thyroid hormones? My dr. does not want to try Armour T4/T3 Combo meds as feels the dosing would cause me even more issues since I am sensitive to medications and tendency for anxiety. What do you think?
Posted Sun, 29 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Ashish Mittal 1 hour later

Thank you for the query.

In your case there are some important points:
1.     Hypothyroidism for 2 years
2.     Total hysterectomy at age 28 and currently on HRT
3.     Anxiety and depressive symptoms

Currently you appear worried about fluctuation in serum TSH level. Even in euthyroid state there is range for serum TSH level. So it is important to know that in your case that serum TSH level fluctuation within normal range or not.

In your case current symptoms are more important than the serum TSH level. If you are asymptomatic than there is no problem but if you have some symptoms it is important to decide cause of your symptoms which can be related to anxiety, depression, oestrogen deficiency or thyroid problem. Even person with endocrinological problem are predisposed for anxiety/depression and vice versa.

It is better if you give description of current suffering in your own words to help you better.

Wish you Good Health
Above answer was peer-reviewed by
Follow-up: What is the treatment for balanced thyroid hormones ? 11 hours later
Thank you for your input. Yes, I want them to go more by my symptoms but they continue to review mostly the TSH level and say that if it is in the normal level range (which it isn't always so they do work with me when it isn't), that it has to be something else. I have been having problems with anxiety too from all this and have been on antidepressants for it. However, they do not seem to help especially it is obvious when my TSH is not balanced, then I am more depressed. I have been switched from effexor XR 75 to Prozac 10 because I did not feel that effexor was helping with anxiety, depression and worry about how to balance the thyroid and estrogen. I take enough estrogen to be balanced, by they say I take too much and it is interferring with synthroid. Any other information you can provide to me is greatly appreciated. Please let me know. Thanks.
Answered by Dr. Ashish Mittal 33 hours later

Thanks for getting back to me.

Well its very true fact that estrogen supplementation do hinder thyroid functions.Since you taking both exogenously there are chances where you can correct the same.
When the levels of progesterone in blood are low there occurs something called "Estrogen dominance" which will hinder the functions of the Synthroid you taking by acting exactly opposite to it.

The problems you have can be treated by estimating the levels of estrogen , progesterone and eliciting the presence of estrogen dominance and counteracting it with an progesterone supplement or lowering the estrogen dosage without compromising the benefit.

Do not alter the antidepressant dosage frequently , as the therapeutic effect is not the drug dependent, rather the cause of the depression you have could be due to the thyroid and estrogen hormone abnormalities.

Hope I answered your query,

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor